Journal of the Mathematical Society of Japan

The finite group action and the equivariant determinant of elliptic operators


Full-text: Open access


If a closed oriented manifold admits an action of a finite group G , the equivariant determinant of a G -equivariant elliptic operator on the manifold defines a group homomorphism from G to S 1 . The equivariant determinant is obtained from the fixed point data of the action by using the Atiyah-Singer index theorem, and the fact that the equivariant determinant is a group homomorphism imposes conditions on the fixed point data. In this paper, using the equivariant determinant, we introduce an obstruction to the existence of a finite group action on the manifold, which is obtained directly from the relation among the generators of the finite group.

Article information

J. Math. Soc. Japan, Volume 57, Number 1 (2005), 95-113.

First available in Project Euclid: 13 October 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58J20: Index theory and related fixed point theorems [See also 19K56, 46L80]
Secondary: 57S17: Finite transformation groups 30F99: None of the above, but in this section

The finite group action The index theorem The equivariant determinant


TSUBOI, Kenji. The finite group action and the equivariant determinant of elliptic operators. J. Math. Soc. Japan 57 (2005), no. 1, 95--113. doi:10.2969/jmsj/1160745815.

Export citation


  • M. F. Atiyah and R. Bott, A Lefschetz fixed point formula for elliptic complexes II, Ann. of Math., 87 (1968), 451–491.
  • M. F. Atiyah and F. Hirzebruch, Spin-manifolds and group actions, Essays on Topology and Related Topics, Memoires dédiés à George de Rham, Springer, Berlin-Heidelberg-New York, 1970, 18–28.
  • M. F. Atiyah and I. M. Singer, The index of elliptic operators III, Ann. of Math., 87 (1968), 546–604.
  • T. Breuer, Characters and automorphism groups of compact Riemann surfaces, London Math. Soc. Lecture Note Ser., 280, Cambridge Univ. Press, 2000.
  • E. Bujalance, F. J. Cirre, J. M. Gamboa and G. Gromadzki, On compact Riemann surfaces with dihedral groups of automorphisms, Math. Proc. Cambridge Philos. Soc., 134 (2003), 465–477.
  • P. B. Gilkey, Invariance Theory, the heat equation, and the Atiyah-Singer index theorem, Second Edition, CRC Press, 1995.
  • H. Glover and G. Mislin, Torsion in the mapping class group and its cohomology, J. Pure Appl. Algebra, 44 (1987), 177–189.
  • W. J. Harvey, Cyclic groups of automorphisms of a compact Riemann surface, Quart. J. Math., 17 (1966), 86–97.
  • A. Hattori and T. Yoshida, Lifting compact group actions in fiber bundles, Japan. J. Math., 2 (1976), 13–25.
  • S. P. Kerckhoff, The Nielsen realization problem, Ann. of Math., 117 (1983), 235–265.
  • E. Laitinen and P. Traczyk, Pseudofree representations and 2-pseudofree actions on spheres, Proc. Amer. Math. Soc., 97 (1986), 151–157.
  • H. B. Lawson and M. L. Michelsohn, Spin Geometry, Princeton Math. Ser., 38, Princeton Univ. Press, Princeton, N. J., 1989.
  • G. Mislin, Mapping class groups, characteristic classes, and Bernoulli numbers, The Hilton Symposium 1993, Montreal, PQ, CRM Proc. Lecture Notes, 6, Amer. Math. Soc., Providence, RI, 1994, 103–131.
  • D. Montgomery and C. T. Yang, Differentiable pseudo-free circle actions, Proc. Natl. Acad. Sci. USA, 68 (1971), 894–896.
  • K. Tsuboi, On the determinant and the holonomy of equivariant elliptic operators, Proc. Amer. Math. Soc., 123 (1995), 2275–2281.